NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 11, 5:27 PM CST, 3 hours 33 minutes earlier. Its key messages:
Area forecast discussion, Jan 11, 5:27 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
527 PM CST Thu Jan 11 2024
.KEY MESSAGES...
- Winter Storm expected to impact the region this afternoon through
Friday. Confidence is highest in amounts for the Winter Storm
Warning (5+ inches of snow), with confidence decreasing into the
Winter Weather Advisory counties. Latest hi-res guidance continues
to favor a tight gradient in snowfall amounts near the I-90
corridor, so additional expansion to the Warning may still be needed
if precipitation shifts further north.
- Strong northwest winds gusting 30 to 45 mph Friday afternoon
through Saturday will make travel difficult to impossible due to
reduced visibility from blowing and drifting snow.
- A Blizzard Warning has been issued along and east of a line
extending from Ponca, NE to Marshall, MN. This headline will go into
effect at 10 AM Friday and continue until daybreak Saturday.
Additional expansion, both in coverage and duration will likely
still be needed Saturday.
- Strong winds combined with bitterly cold air brings wind chills
below -20 F from early Saturday morning through at least Monday
night across the region, and there are likely to be periods where
wind chills dip below -40 F. Avoid spending time outdoors during
this period, and if you must travel, be prepared with a winter
emergency kit.
- A Wind Chill Advisory will be in effect for portions of our
area west of I-29 from midnight through 6 PM Friday. An area
wide Wind Chill Warning will then go into effect and remain
valid until noon Tuesday.
&&
.DISCUSSION...
Issued at 349 PM CST Thu Jan 11 2024
CURRENT:
Moderate to heavy snow continues to lift northeastward along the
Nebraska/South Dakota border, with current observations showing
temperatures in the single digits under cloudy skies. For areas
currently receiving snow, have noted visibilities dropping to near 1
to 2 SM - a precursor of things to come.
TONIGHT THROUGH FRIDAY:
Upper level trough near the Rockies looks to eject northeastward
across the central Plains heading into the evening, bringing more
widespread snow chances to region. As noted over the past few days,
latest hi-res guidance continues to favor an ever so slight shift to
the north - which has increased snowfall totals a touch across our
area. In regard to headlines, haven't deviated too much since the
last forecast package aside from adding Murray and Rock counties in
Minnesota to the Winter Storm Warning. In addition to this, have
also added Lake and Moody counties in South Dakota, and Pipestone,
Lincoln, and Lyon counties in Minnesota to the Winter Weather
Advisory. One other piece is that most data shows a tight snowfall
gradient on the northern edge, which could lead to highly variable
amounts between the southern and northern ends of a county by a
couple of inches or more. Depending on how the event unfolds, could
see an additional county or two along the I-90 corridor being
upgraded to a Winter Storm Warning. Will continue to monitor trends
and adjust headlines as needed.
With the strongest forcing/WAA, expect snowfall rates this evening
south of I-90 around or above 0.5 inches per hour, approaching 0.75
inch per hour rates in the MO Valley into the Hwy 20 corridor. These
stronger rates, possibly approaching 1 inch per hour are possible
overnight into Friday morning across northwestern IA, where another
area of focused frontogenesis rotates in. In regard to totals, have
snowfall ranging from 5 to 10 inches in the Warning, with locally
higher amounts still possible. For the Advisory, 2 to 6 inches,
though higher amounts may still occur with a northward shift.
Outside of Winter Storm Warning/Winter Weather Advisory, less than 2
inches is expected.
Otherwise, look for cold conditions to prevail during this time, as
lows fall near/below zero. By Friday afternoon, expect widespread
gusts near/above 35 mph, leading to blowing/drifting snow, reduced
visibility, and dangerous travel conditions along with bitter wind
chills in the negative teens to twenties.
FRIDAY NIGHT THROUGH EARLY NEXT WEEK:
Upper level trough and low pressure continue to push eastward toward
the Great Lakes region, allowing snow to taper off by late Friday.
That being said, could still see some on/off again light snow
through Saturday, with any additional accumulations forecast to
remain minimal at this time.
The bigger concerns heading into the weekend will be the prevailing
strong northwesterly winds and bitterly cold wind chills. Latest
guidance continues to show a tightening sfc pressure gradient
between the deepening low to the east and Arctic high pressure to
the west. Will then see this high pressure slide overhead the region
Sunday, allowing winds to weaken a bit as we close out the weekend.
Nonetheless, have northwesterly gusts Friday evening through
Saturday as high as 45 MPH, with gusts closer to 25 to 30 MPH
Sunday. Given that prolonged periods of blowing/drifting snow are
likely to occur, have gone ahead an issued a Blizzard Warning for
areas along and east of a line extending from Ponca, NE to Marshall,
MN. This headline will go into effect at 10 AM Friday and continue
until daybreak Saturday. Want to emphasis that further expansion
will likely still be needed though, both in coverage and duration on
Saturday given the uptick in winds. As such, we strongly encourage
you to monitor the forecast for additional updates. With travel
expected to become difficult if not impossible, we also encourage
you to evaluate any travel plans you may have!
In addition to reduced visibility, these winds combined with bitterly
cold temperatures will lead to dangerously cold wind chills by
Saturday morning, as values fall between -30 to -35 F. Even colder
air arrives Sunday and Monday, with life threatening winds chills as
low as -45 F both mornings. Thus, have gone ahead an issued a long
duration Wind Chill Warning for our entire area, starting at 6 PM
Friday and continuing through noon Tuesday. While the coldest wind
chills look to occur during the overnight period and near daybreak,
we'll unfortunately see little in the way of relief during the
daytime hours as highs remain in the negative single digits Saturday
through Monday. Otherwise, look for temperatures to gradually
moderate back into the single digits to teens for the remainder of
the extended period.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 525 PM CST Thu Jan 11 2024
Light snow will continue to expand to the north and east through
the evening, though most of the snow will remain south and east
of a line roughly from Lake Andes to Spencer SD to Hendricks MN,
with moderate to heavy amounts expected through mid afternoon on
Friday. Ceilings and visibilities will lower into the MVFR/IFR
range with the onset of the snow. In addition, northerly winds
will increase later tonight, gusting around 30 kts by Friday
afternoon - resulting in blowing snow and localized LIFR
visibilities.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM CST Friday for SDZ066>070.
Wind Chill Warning from 6 PM Friday to noon CST Tuesday for
SDZ038>040-050-052>071.
Blizzard Warning from 10 AM Friday to 6 AM CST Saturday for
SDZ071.
Winter Storm Warning until 10 AM CST Friday for SDZ071.
Winter Weather Advisory until 6 PM CST Friday for SDZ050-055-
056-059>065.
Wind Chill Advisory from midnight tonight to 6 PM CST Friday
for SDZ038>040-050-052>059-063-064-068.
MN...Winter Storm Warning until 6 PM CST Friday for MNZ098.
Wind Chill Warning from 6 PM Friday to noon CST Tuesday for
MNZ071-072-080-081-089-090-097-098.
Winter Storm Warning until 10 AM CST Friday for MNZ080-081-089-
090.
Blizzard Warning from 10 AM Friday to 6 AM CST Saturday for
MNZ072-080-081-089-090.
Winter Weather Advisory until 6 PM CST Friday for MNZ071-097.
Winter Weather Advisory until 10 AM CST Friday for MNZ072.
IA...Winter Storm Warning until 6 PM CST Friday for IAZ001.
Wind Chill Warning from 6 PM Friday to noon CST Tuesday for
IAZ001>003-012>014-020>022-031-032.
Winter Storm Warning until 10 AM CST Friday for IAZ002-003-013-
014-021-022-032.
Blizzard Warning from 10 AM Friday to 6 AM CST Saturday for
IAZ002-003-012>014-020>022-031-032.
Winter Storm Warning until 10 AM CST Friday for IAZ012-020-031.
NE...Wind Chill Warning from 6 PM Friday to noon CST Tuesday for
NEZ013-014.
Blizzard Warning from 10 AM Friday to 6 AM CST Saturday for
NEZ013-014.
Winter Storm Warning until 10 AM CST Friday for NEZ013-014.
&&
DISCUSSION...SST
AVIATION...JMHazardous weather outlook, Jan 11, 7:01 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
701 PM CST Thu Jan 11 2024
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-130115-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Union-
701 PM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Tonight.
Snow will continue to develop across the area through the evening.
This snow will spread east and northeast through tonight. Rapid
accumulations of snow may be possible creating poor driving
conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue on Friday, with very light snow lingering
into Saturday. Storm total accumulations of 6 to 11 inches will be
possible.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-MNZ071-072-080-081-089-097-098-SDZ056-061-062-065>070-130115-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-
701 PM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Snow will continue to develop across the area through the evening,
spreading east and northeast through tonight. Rapid accumulations of
snow may be possible creating poor driving conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue on Friday, with very light snow lingering
into Saturday. Storm total accumulations of 2 to 7 inches will be
possible.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-050-052>055-057>060-063-064-130115-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
701 PM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Light snow will continue to develop across the area through the
evening. Accumulations will be relatively minor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue on Friday, with very light snow lingering
into Saturday. Storm total accumulations of a trace to 3 inches will
be possible.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.